Alabama, 2017Flash Flooding and Lightning Strike in Alabama, July 24 to 25, 2017
July 24 to 25, 2017 · NWS BMX · 4 events in 3 counties and zones
A slow moving upper level trough pushed southward across Alabama on July 25-45, producing scattered to numerous thunderstorms each day. Precipitable water values were above two inches south of the trough axis, and some of the thunderstorms produced localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level trough pushed southward across Alabama on July 25-45, producing scattered to numerous thunderstorms each day. Precipitable water values were above two inches south of the trough axis, and some of the thunderstorms produced localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 24, 12:05 PM CST, 25 minutes earlier.
Area forecast discussion, Jul 24, 12:05 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
105 PM CDT Mon Jul 24 2017
.UPDATE...
For 18Z Aviation.
&&
.SHORT TERM...
Wow, there are numerous mechanisms out there today that may
enhance shower and thunderstorm coverage. The challenge will be
where to place the highest chances. Overall, an above normal rain
chance for this summer day.
First off, we have a surface trough which is a reflection of the
mid to upper trough approaching the area from the northwest. This
subtle boundary was in the neighborhood of the southern Tennessee
Valley Counties. The actual synoptic front was a few hundred miles
behind this trough and therefore no airmass change expected. Some
early morning convection along this boundary sent out a few
outflow boundaries that were generally located from near Hamilton
to Calera to Sylacauga. This was also very close to the north and
east extent of the morning low stratus deck. This low stratus
deck also produced a differential heating zone which just enhanced
the boundary zone. Two additional differential heating zones,
most likely from leftover convective boundaries, were located near
Auburn and Phenix City. On the latest Water Vapor Imagery, a
"relative" jet streak was observed from northern Arkansas to
northern Kentucky which may enhance the lift over northern
Alabama. It appears this jet streak was only 45-50kts, but OK for
summer time in the south. Some of the low stratus was also still
depicted on the least satellite imagery, and therefore have the
convective initiation zone located near these smaller scale
boundaries. Some activity already beginning in the higher
orographic zones northeast and along the aforementioned boundary
zone.
There is a large rain mass across southern Mississippi that the
models are not handling too well. There is a mid level low moving
slowly eastward. Enhanced 850 theta e field and some better 850
winds near this feature. It appears that this feature will move
slightly north of east today and eventually enhance the rain
potential across south Alabama. Upper level winds become more
westerly oriented area wide by this afternoon and expect a
convergence of these focusing mechanisms across the south half of
central Alabama late this afternoon.
The forecast retains its same general flavor from the previous
ones, but did increase rain chances this afternoon south and into
this evening. With PWATS close to 2 inches, some of the rainfall
may be locally heavy. At this time, it will be too local for any
mention of minor flooding or other concerns. The wet microburst
potential is Low to Moderate today, so once again, some of the
storms may produce gusty winds and deadly lightning, but an
overall low threat strong to severe is not warranted.
Temperatures today will be below what we have experienced the
past several days. Although low level moisture remains the same,
heat indices will not reach 105 degrees to due clouds and rain.
Thought of the day...it was in the 30s in central and northern Quebec
this morning.
75
Previous short-term discussion:Today and Tonight.
An outflow boundary has been pushing southward out of Tennessee and
into the far northern counties of Alabama this morning. Showers and
thunderstorms have been developing along and to the north of the
outflow boundary. This activity will likely reach Blount, Etowah,
and Cherokee counties by 5 am, but hi-res models show the activity
dissipating by sunrise. A weak upper level trof axis across
Tennessee will sink southward today and provide enough lift for
scattered showers and thunderstorms across north central Alabama. A
pocket of drier mid level air along the I-20 corridor may limit the
southward extent of the convective activity, and reduced rain
chances for areas north of I-20. The better chances of rain will
likely be across the far southern counties of central Alabama in an
axis of deeper moisture and better upper level forcing. A more
active pattern across south Alabama may also limit northern
convection. The northern trof axis will push to near the I-20
by this evening, and better rain chances will shift south of I-20
for the overnight period. Temperatures should be a little cooler
today than yesterday as the upper ridge shifts westward in response
to upper height falls east of the Mississippi River. Heat indices
this afternoon will be in the 95-100 degree range.
58/rose
.LONG TERM...
Tuesday through Monday.
The main trough axis and frontal boundary push southward through
Central AL on Tuesday. This will increase coverage of thunderstorms
across the area with the best chances being south of the I-20
corridor Tuesday afternoon. The boundary slides into Southern AL
overnight Tuesday into Wednesday. Low level ridging builds in behind
the front Wednesday afternoon, keeping rain chances lower for the
northern portions of Central AL. Have kept 40 PoPs in across the
southern third of the area.
Southerly flow returns on Thursday as low level ridging builds in
across the TX and LA coasts. This will increase moisture across the
area leading to dewpoints in the low to mid 70s. Models still
hint that we could see another hot/humid afternoon on Thursday;
however, another trough begins to dig southward as a surface low
slides eastward through the Midwest. This will lead to height
falls across Central AL, so there's some uncertainty on just how
warm it can get Thursday before the southerly flow becomes more
westerly and dries out, lowering the afternoon heat indices. I'll
keep a low confidence mention in the HWO for Thursday afternoon
because it's still possible some areas might reach 105 degree heat
index briefly. Will continue to follow trends in models to see if
this needs to be adjusted or removed.
There is some model disagreement on timing, but we could see a more
substantial cold front push into Central AL Friday and through the
weekend. Thunderstorm chances will increase, but due to timing
uncertainty, have left 40-50 PoPs in the forecast Friday evening and
Saturday. Temperatures expected to be in the mid to upper 80s behind
the front for the second half of the weekend and into early next
week as the northerly flow continues with troughing in the Eastern
US.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
Chaotic conditions across Central Alabama today. As mentioned in
the short term discussion, numerous small and some larger scale
boundaries and lifting mechanisms around the region this period.
Mentioned thunderstorms at all terminals this afternoon as VCTS
and Tempo. Will be updated for prevailing conditions as necessary
and will affect BHM/EET/ASN first. This convective activity may
last into the evening hours and have kept some mention of VCSH
into the early evening. This may need to be extending when and if
a trend establishes itself.
Low stratus has lifted for the most part but there are a few
lingering areas of MVFR ceilings. These clouds will continue
lifting into VFR ceilings in a few hours outside rain areas. There
will be no airmass change and low level conditions will be very
moist overnight. Models are hinting at some weak isentropic lift
again around daybreak near the area that had the clouds this
morning. Will keep the mention of IFR ceilings starting just
before daybreak and slowly mixing out through the morning. Showers
and thunderstorms are expected again tomorrow most numerous south.
75
&&
.FIRE WEATHER...
Rain chances remain high Monday and Tuesday as a mid to upper
level trough enters the region. Plenty of moisture, instability
and convergence/focus will aide in this development. Temperatures
not quite as hot as the previous several days as heat indices only
reach around 100. Dispersion values will be low due to relatively
light surface winds and light transport winds.
75
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 72 89 72 91 73 / 30 50 20 30 20
Anniston 73 88 73 91 73 / 30 50 20 30 20
Birmingham 75 89 74 93 75 / 30 50 20 30 20
Tuscaloosa 74 89 74 94 75 / 40 50 20 30 20
Calera 74 88 73 92 74 / 40 60 20 30 20
Auburn 73 87 73 88 73 / 50 60 30 40 20
Montgomery 75 89 75 92 75 / 50 60 30 40 20
Troy 73 88 73 90 73 / 50 60 30 40 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jul 24, 2:34 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
334 AM CDT Mon Jul 24 2017
ALZ011>015-017>050-251145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
334 AM CDT Mon Jul 24 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices may reach 105 degrees Thursday afternoon across Western
portions of Central Alabama.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Lightning, Jefferson
- When
- July 24, 12:30 PM CST
- Where
- Jefferson County, 2.14 mi SE of Overton
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.483, -86.669
A young male approximately 10-12 years old was struck by lightning while fishing at Lunkner Public Lake. He was transported to a local hospital and was said to be in stable condition.
Flash Flood, Blount
- When
- July 24, 1:37 PM CST to 3:00 PM CST
- Where
- Blount County, Oneonta to 0.7 mi ESE of Oneonta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -86.470
Several streets flooded in downtown Oneonta.
Flash Flood, Jefferson
- When
- July 24, 1:45 PM CST to 4:30 PM CST
- Where
- Jefferson County, 1.38 mi N of Avondale to 0.83 mi NW of (Bhm)birmingham Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.550, -86.780
Several roads flooded in the Birmingham Metropolitan area. Water rescues for stranded vehicles were performed on Tallapoosa Street near the intersection of Interstate 20 and Montevallo Road near the intersection of Oporto Madrid Boulevard.
Flash Flood, Russell
- When
- July 25, 8:50 AM CST to 10:00 AM CST
- Where
- Russell County, 2.23 mi NE of Ladonia to 0.24 mi W of Girard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.490, -85.040
Several roads flooded in and around the Phenix City area.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Utah, July 24 to 29, 20172 injured · $8.8 million · 12 events
- Heat in Missouri, July 24, 20171 death · 1 injured · 1 event
- Rip Current in Florida, July 24, 20171 death · 1 event
- Flash Flooding and Damaging Winds in California, July 24 to 25, 20171 injured · $8.0 million · 55 kt wind · 8 events
- Flash Flooding and Flooding in Mississippi, July 24 to 25, 2017$2.0 million · 24 events
- Hail and Damaging Wind in Texas, July 24, 2017$1.2 million · 52 kt wind · 6 events
- Flash Flooding and Hail in Nevada, July 24 to 26, 2017$191,000 · 0.75 in hail · 7 events
- Flash Flooding in New York, July 24, 2017$105,000 · 2 events
- Flash Flood in Mississippi, July 24, 2017$100,000 · 1 event
- Damaging Winds in New York, July 24, 2017$70,000 · 65 kt wind · 5 events
- Lightning Strikes in New York, July 24, 2017$80,000 · 2 events
- Damaging Winds in Pennsylvania, July 24, 2017$52,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716716, 716754, 716750, 716756.